Indiana, 2022

Hail and Damaging Winds in Indiana, July 23, 2022

July 23, 2022 · NWS IWX · 47 events in 15 counties and zones

There was a cluster of strong storms over southern Lake Michigan early morning that organized further as they tracked into northwest Indiana/southwest Michigan. The most intense line of storms peeled east-southeastward and hammered Elkhart/Kosciusko/Whitley counties with widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

There was a cluster of strong storms over southern Lake Michigan early morning that organized further as they tracked into northwest Indiana/southwest Michigan. The most intense line of storms peeled east-southeastward and hammered Elkhart/Kosciusko/Whitley counties with widespread wind damage. Additional storms also caused wind damage elsewhere across northern Indiana. Some severe hail was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 23, 12:07 AM EST, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 23, 12:07 AM EST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
107 AM EDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 336 PM EDT Fri Jul 22 2022

A disturbance moves from Iowa into the southern Great Lakes
overnight and brings a chance of showers and thunderstorms through
this morning. The heat and humidity will then push heat indices
into the upper 90s to around 100 degrees this afternoon. A
persistent pattern keeps chances for showers and thunderstorms
through the weekend, the best chance is Saturday night into
Sunday.

&&

.SHORT TERM...(This Evening through Saturday)
Issued at 336 PM EDT Fri Jul 22 2022

Focus on conditional forward propagating MCS late tonight/early
Saturday morning, roughly 08-14 UTC period of concern. Low level
moisture transport and surface insolation across eastern
Nebraska/Iowa ongoing as deeper dry air erodes morning convective
debris to contribute to moderate destabilization/2500-3500 J/kg
MLCAPE late this afternoon/early evening. Veering/ramping low
level jet in advance of mid level shortwave diving east-southeast
through low amplitude longwave trough over Ontario/Great Lakes.
This should aid in maintaining convective complex on periphery of
slowly dwindling MLCAPE pool. MCS into northwest Indiana most
likely around 08 UTC per some CAMS, notably HREF/FV3, then turn
more southeast through CWA mid/late morning. Deep layer shear on
order of 30 to 35 knots points to a non-zero/conditional
strong/severe wind gust threat. Potential likely diminishing with
time/eastern extent, as concern with how well meso-beta elements
maintain some semblance cold pool balance and avoid transition to
an accelerated outflow dominance with elevated updrafts.

&&

.LONG TERM...(Saturday Night through Friday)
Issued at 336 PM EDT Fri Jul 22 2022

Another, more highly belted, embedded shortwave and attendant
frontal system sags southeast through the Upper Midwest into our
region late Saturday night into Sunday, maintaining persistent/
episodic showers and thunderstorms through the weekend. Temporary
reload of trough as northwest Canadian vortex digs through
backside of trough. Have removed low end blended pops Tuesday in
collaborative effort amid consistent signal of surface/aloft
shortwave ridging. Thereafter, no confidence in trying to best
blend as sharper Ontario/Upper Great Lakes trough evolves mid/late
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1254 AM EDT Sat Jul 23 2022

Convection was developing in an area of warm air advection along
with upper level support. WPC models having a hard time
initializing activity, even among the CAMs. The trend at this time
over the past 90 minutes was to have convection forming from west
of the Chicago area across far southern Lake Michigan. Believe
this area will continue to fill in overnight given the trends,
upper level support and the advection pattern. Based on this,
made some adjustments to the TAFs to basically expand coverage,
especially very early in the TAF period. Otherwise, there should
be a break by midday with more activity developing this upcoming
night.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Skipper

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 22, 3:00 PM EST, 12 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
400 PM EDT Fri Jul 22 2022

MIZ081-OHZ001-002-004-005-015-016-024-025-231100-
Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-
Allen OH-
400 PM EDT Fri Jul 22 2022

This Hazardous Weather Outlook is for southwest Michigan and
northwest Ohio.

.DAY ONE...Tonight.

Scattered thunderstorms are expected after midnight. Severe storms
are not expected, though a few gusts to 40 mph are possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There are continued chances of thunderstorms Saturday morning, and
then again late Saturday night into Sunday. A few of the storms late
Saturday night into Sunday may be strong to severe.

Saturday afternoon heat indices will reach into the upper 90s to
around 100 degrees and may cause heat-related illness.

There is another chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-231100-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
400 PM EDT Fri Jul 22 2022

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late tonight into
Saturday morning. A few storms may produce wind gusts in excess of 35
knots.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms this weekend, especially late
Saturday night into Sunday.

There is another chance of thunderstorms on Wednesday.

INZ003>009-012>018-020-022>027-032>034-MIZ077>080-231100-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-
400 PM EDT Fri Jul 22 2022 /300 PM CDT Fri Jul 22 2022/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are expected late tonight into
the early morning hours Saturday. There is a low chance of strong to
severe storms with isolated damaging wind gusts the primary concern.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a continued chance of thunderstorms Saturday morning, and
then again late Saturday night into Sunday. A few of the storms late
Saturday night into Sunday may be strong to severe.

Saturday afternoon peak heat indices will reach into the upper 90s
to around 100 degrees and may cause heat-related illness.

There is another chance of thunderstorms on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jul 23, 12:24 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Northern Indiana
124 AM EDT Sat Jul 23 2022

INZ003-004-MIZ077-078-230600-
La Porte IN-St. Joseph IN-Berrien MI-Cass MI-
124 AM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northern St. Joseph,
northeastern La Porte, southwestern Cass and southeastern Berrien
Counties through 200 AM EDT/100 AM CDT/...

At 123 AM EDT/1223 AM CDT/, Doppler radar was tracking a strong
thunderstorm over Three Oaks, or 12 miles west of Buchanan, moving
east at 45 mph.

HAZARD...Wind gusts to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
South Bend, Mishawaka, Niles, Buchanan, Georgetown, Granger, Osceola,
New Buffalo, Three Oaks, Edwardsburg, Roseland, Shorewood-Tower Hill,
Shorewood-Tower Hills-Harbert, Bertrand, Dayton, Galien, Indian
Village, Union Pier, Glendora and New Troy.

This includes the following highways...
 Interstate 80 in Indiana between mile markers 58 and 86.
 Interstate 94 in Michigan between mile markers 2 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4187 8672 4192 8666 4188 8606 4166 8608
      4174 8674
TIME...MOT...LOC 0523Z 277DEG 41KT 4182 8661

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 23, 12:48 AM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
148 AM EDT Sat Jul 23 2022

INZ004-005-MIZ077-078-230630-
St. Joseph IN-Elkhart IN-Berrien MI-Cass MI-
148 AM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of western Elkhart,
northern St. Joseph, southwestern Cass and southeastern Berrien
Counties through 230 AM EDT...

At 147 AM EDT, Doppler radar was tracking a strong thunderstorm over
Roseland, or near South Bend, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  South Bend, Georgetown and Roseland around 150 AM EDT.
  Mishawaka and Gulivoire Park around 155 AM EDT.
  Granger around 200 AM EDT.
  Osceola around 205 AM EDT.

Other locations in the path of this storm include Elkhart, Simonton
Lake, Dunlap, Wakarusa, Bristol and Goshen.

This includes Interstate 80 in Indiana between mile markers 64 and
97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 8651 4186 8647 4171 8577 4146 8586
TIME...MOT...LOC 0547Z 287DEG 37KT 4172 8630

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 23, 1:19 AM EST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
219 AM EDT Sat Jul 23 2022

MIZ077-078-230645-
Berrien MI-Cass MI-
219 AM EDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of northwestern Cass and
northeastern Berrien Counties through 245 AM EDT...

At 219 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of Benton Harbor to 6 miles
west of St. Joseph to 16 miles northwest of Shorewood-Tower Hill.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Niles, Benton Harbor, St. Joseph, Dowagiac, Fair Plain, Benton
Heights, Bridgman, Berrien Springs, Watervliet, Coloma, Stevensville,
Paw Paw Lake, Lake Michigan Beach, Sodus, Riverside, Baroda,
Shoreham, Eau Claire, Magician Lake and Dewey Lake.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 94 in Michigan between mile markers 15 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8609 4187 8621 4193 8665
      4212 8654 4212 8651 4211 8650 4212 8649
      4224 8636 4224 8623
TIME...MOT...LOC 0619Z 270DEG 27KT 4221 8657 4209 8663 4202 8688

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MARSILI
Special weather statement, Jul 23, 1:30 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Northern Indiana
230 AM EDT Sat Jul 23 2022

INZ005-006-008-016-230715-
Lagrange IN-Noble IN-Kosciusko IN-Elkhart IN-
230 AM EDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of southern Elkhart,
northwestern Noble, northeastern Kosciusko and southwestern Lagrange
Counties through 315 AM EDT...

At 230 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunlap to near Goshen to Nappanee.
Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goshen, Nappanee, Ligonier, Syracuse, Dunlap, Albion, Wakarusa,
Milford, Topeka, Millersburg, New Paris, Benton, Locke, Cromwell,
Honeyville, Foraker, Lake Wawasee, Gravelton, Waterford Mills and
Knapp Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4153 8539 4140 8542 4132 8565 4148 8606
      4159 8606 4165 8587
TIME...MOT...LOC 0630Z 286DEG 37KT 4163 8584 4154 8588 4147 8601

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MARSILI
Special weather statement, Jul 23, 2:10 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
310 AM EDT Sat Jul 23 2022

INZ008-017-230745-
Whitley IN-Noble IN-
310 AM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southern Noble and
northeastern Whitley Counties through 345 AM EDT...

At 310 AM EDT, Doppler radar was tracking a strong thunderstorm near
Ligonier, moving southeast at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ligonier, Albion, Churubusco, Swan, Cromwell, Ege, Green Center,
Merriam, Blue Lake, Big Lake, Knapp Lake, Loon Lake, Collins, Ormas,
Kimmel, Wolflake and Bear Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4132 8520 4126 8527 4126 8531 4123 8531
      4117 8538 4132 8565 4139 8565 4146 8561
TIME...MOT...LOC 0710Z 301DEG 32KT 4138 8557

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MARSILI

The radar

The Northern Indiana radar (KIWX), 50 km away, was scanning. The volume nearest the first event began at 08:06 UTC.

Open the radar archive at this moment

Event by event

42 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, De Kalb

When
July 23, 3:05 AM EST to 3:06 AM EST
Where
De Kalb County, 2.07 mi N of Fairfield Center
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.510, -85.130

Quarter size hail lasted about one minute at Story Lake.

Hail, Steuben

When
July 23, 3:45 AM EST to 3:46 AM EST
Where
Steuben County, 2.08 mi SE of Angola Tri State Arp
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -85.050

Report from MPing.

Thunderstorm Wind, La Porte

When
July 23, 4:19 AM CST to 4:20 AM CST
Where
La Porte County, 1.55 mi E of Pinhook
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
41.570, -86.840

Multiple trees and limbs down along Highway 2. Corn field damage.

Thunderstorm Wind, La Porte

When
July 23, 4:24 AM CST to 4:25 AM CST
Where
La Porte County, 0.86 mi SE of Pinola
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.590, -86.790

Cornfield damage.

Thunderstorm Wind, La Porte

When
July 23, 4:28 AM CST to 4:29 AM CST
Where
La Porte County, 1.55 mi E of Pinhook
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.570, -86.840

Cornfield damage.

Thunderstorm Wind, La Porte

When
July 23, 4:33 AM CST to 4:34 AM CST
Where
La Porte County, La Porte
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.600, -86.720

A tree branch impaled the windshield of a minivan. Reported via Twittter.

Thunderstorm Wind, Kosciusko

When
July 23, 5:40 AM EST to 5:41 AM EST
Where
Kosciusko County, 2.81 mi S of Oswego
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
41.280, -85.790

Trees down on mobile homes around Chapman Lake. Reported via Facebook.

Thunderstorm Wind, St. Joseph

When
July 23, 5:47 AM EST to 5:48 AM EST
Where
St. Joseph County, 2.14 mi NNW of Gilmer Park
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.630, -86.310

A tree across Ireland Road and Myrtle Road. Reported via Twitter.

Thunderstorm Wind, St. Joseph

When
July 23, 5:51 AM EST to 5:52 AM EST
Where
St. Joseph County, 0.86 mi SE of South Bend
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.660, -86.240

A tree down in road on E Dayton Street. Reported via Twitter.

Thunderstorm Wind, St. Joseph

When
July 23, 5:55 AM EST to 5:56 AM EST
Where
St. Joseph County, 2.32 mi SSE of South Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.640, -86.230

A large tree blocking Ridgedale Road. Reported via Twitter.

Thunderstorm Wind, Elkhart

When
July 23, 6:05 AM EST to 6:06 AM EST
Where
Elkhart County, 2.95 mi NNW of Jamestown
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
41.670, -86.040

Tree down on house. Reported via Facebook.

Hail, Starke

When
July 23, 5:15 AM CST to 5:16 AM CST
Where
Starke County, 0.69 mi S of Koontz Lake Lake
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -86.480

Report from MPing.

Thunderstorm Wind, Elkhart

When
July 23, 6:15 AM EST to 6:18 AM EST
Where
Elkhart County, 0.69 mi S of Nappanee
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.440, -86.000

Widespread wind damage across Nappanee.

Thunderstorm Wind, Elkhart

When
July 23, 6:15 AM EST to 6:16 AM EST
Where
Elkhart County, 1.24 mi SW of Elkhart
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
41.670, -85.990

A very large tree uprooted onto a house.

Thunderstorm Wind, Elkhart

When
July 23, 6:28 AM EST to 6:29 AM EST
Where
Elkhart County, 1.55 mi E of Jimtown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.620, -85.990

A 5 inch diameter limb approximately 20 feet long and several smaller branches down.

Thunderstorm Wind, Marshall

When
July 23, 6:28 AM EST to 6:29 AM EST
Where
Marshall County, 1.48 mi NNE of Donaldson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.390, -86.440

A treed down on 6th Road and Union Road.

Thunderstorm Wind, Marshall

When
July 23, 6:28 AM EST to 6:29 AM EST
Where
Marshall County, 1.7 mi WNW of Plymouth Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
41.380, -86.330

A tree down on 7th Road and Oak Road.

Hail, Marshall

When
July 23, 6:29 AM EST to 6:30 AM EST
Where
Marshall County, 2.59 mi NW of Twin Lakes
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -86.400

Report from MPing.

Thunderstorm Wind, Marshall

When
July 23, 6:33 AM EST to 6:34 AM EST
Where
Marshall County, 3.17 mi SSE of Plymouth
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
41.310, -86.290

Trees down on 13th Road west of Queen Road.

Thunderstorm Wind, Marshall

When
July 23, 6:33 AM EST to 6:34 AM EST
Where
Marshall County, 1.25 mi WSW of Twin Lakes
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Department of Highways
Coordinates
41.290, -86.390

Trees down on Michigan Street between 11th and 12th Roads.

Thunderstorm Wind, Marshall

When
July 23, 6:38 AM EST to 6:39 AM EST
Where
Marshall County, 2.08 mi SE of Plymouth Muni Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.350, -86.270

A tree down on US 31. Report via Facebook.

Thunderstorm Wind, Kosciusko

When
July 23, 6:40 AM EST to 6:41 AM EST
Where
Kosciusko County, 1.38 mi N of Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
41.250, -85.830

Three large trees down.

Thunderstorm Wind, Kosciusko

When
July 23, 6:42 AM EST to 6:43 AM EST
Where
Kosciusko County, 2.32 mi NNE of Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
41.260, -85.810

Large tree on a power line.

Thunderstorm Wind, Kosciusko

When
July 23, 6:45 AM EST to 6:46 AM EST
Where
Kosciusko County, Barbee
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.300, -85.720

Trees uprooted and broken. Reported via Twitter.

Thunderstorm Wind, Kosciusko

When
July 23, 6:45 AM EST to 6:46 AM EST
Where
Kosciusko County, 1.71 mi ENE of Warsaw
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
41.240, -85.800

Two foot diameter tree down.

Thunderstorm Wind, Kosciusko

When
July 23, 6:45 AM EST to 6:46 AM EST
Where
Kosciusko County, 0.69 mi N of Barbee
Measured
63 kt (72 mph) measured gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
41.310, -85.720

Measured wind gusts to 73 mph. A huge tree and numerous branches down.

Thunderstorm Wind, Kosciusko

When
July 23, 6:50 AM EST to 6:51 AM EST
Where
Kosciusko County, 2.32 mi NNE of Warsaw
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.260, -85.810

A tree down across road.

Thunderstorm Wind, Kosciusko

When
July 23, 6:55 AM EST to 6:56 AM EST
Where
Kosciusko County, 0.52 mi E of Monoquet
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.280, -85.860

A large, 2 foot diameter branch down.

Thunderstorm Wind, Kosciusko

When
July 23, 7:10 AM EST to 7:11 AM EST
Where
Kosciusko County, 1.25 mi WSW of Winona Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.210, -85.870

A healthy 10 inch diameter tree limb broke. Reported via Facebook.

Thunderstorm Wind, Fulton

When
July 23, 7:15 AM EST to 7:16 AM EST
Where
Fulton County, 0.87 mi NW of Wagoner
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.030, -86.160

A tree down. Time estimated from radar.

Thunderstorm Wind, Fulton

When
July 23, 7:20 AM EST to 7:21 AM EST
Where
Fulton County, 2.09 mi SE of Akron
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.030, -85.970

A tree down. Time estimated from radar.

Thunderstorm Wind, Fulton

When
July 23, 7:25 AM EST to 7:28 AM EST
Where
Fulton County, 2.7 mi WNW of Kewanna
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
41.030, -86.450

Multiple trees and utility lines down.

Thunderstorm Wind, Fulton

When
July 23, 7:25 AM EST to 7:26 AM EST
Where
Fulton County, 2.5 mi WSW of Delong
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.110, -86.460

A tree down. Time estimated from radar.

Thunderstorm Wind, Fulton

When
July 23, 7:25 AM EST to 7:26 AM EST
Where
Fulton County, 1.25 mi ESE of Lake Bruce
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.060, -86.450

A tree down. Time estimated from radar.

Thunderstorm Wind, Fulton

When
July 23, 7:27 AM EST to 7:28 AM EST
Where
Fulton County, 1.71 mi WNW of Kewanna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.030, -86.430

A tree down. Time estimated from radar.

Thunderstorm Wind, Pulaski

When
July 23, 6:30 AM CST to 6:33 AM CST
Where
Pulaski County, 4.33 mi NE of Star City
Measured
56 kt (64 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
41.020, -86.500

A roof came off a house. Damage to another house from fallen trees. Crop damage in numerous locations.

Thunderstorm Wind, Fulton

When
July 23, 7:30 AM EST to 7:31 AM EST
Where
Fulton County, Kewanna
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.020, -86.400

A tree down. Time estimated from radar.

Thunderstorm Wind, Kosciusko

When
July 23, 7:30 AM EST to 7:31 AM EST
Where
Kosciusko County, 2.07 mi E of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.380, -85.880

Wind damage.

Hail, Allen

When
July 23, 7:35 AM EST to 7:36 AM EST
Where
Allen County, 1.71 mi ENE of Royal Oaks
Measured
1.75 in hail
Reported by
Public
Coordinates
41.110, -85.050

Report from MPing.

Thunderstorm Wind, Cass

When
July 23, 7:44 AM EST to 7:45 AM EST
Where
Cass County, 1.73 mi NW of Logansport
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.770, -86.370

Multiple trees down on the 1500 block of 3rd St. in Logansport.

Thunderstorm Wind, Cass

When
July 23, 7:44 AM EST to 7:45 AM EST
Where
Cass County, Royal Center
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
40.870, -86.500

Trees and power lines over the road.

Thunderstorm Wind, White

When
July 23, 7:55 AM EST to 7:56 AM EST
Where
White County, 0.69 mi S of White Co Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.710, -86.770

White County Airport in Monticello.

Thunderstorm Wind, Miami

When
July 23, 7:56 AM EST to 7:57 AM EST
Where
Miami County, 0.87 mi NE of (Gus)grissom Afb Per
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
40.660, -86.140

Grissom Air Force Base.

Thunderstorm Wind, Grant

When
July 23, 8:20 AM EST to 8:21 AM EST
Where
Grant County, 1.48 mi NNW of Shady Hills
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.590, -85.680

Reports of trees down and debris in roadway via central dispatch.

Thunderstorm Wind, Grant

When
July 23, 8:22 AM EST to 8:23 AM EST
Where
Grant County, 1.48 mi NNW of Home Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.540, -85.660

Report of tree on house and power lines via central dispatch.

Thunderstorm Wind, Grant

When
July 23, 8:25 AM EST to 8:26 AM EST
Where
Grant County, 0.87 mi SE of Fairmount
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.410, -85.640

Tree down on a power line.

Thunderstorm Wind, White

When
July 23, 12:00 PM EST to 12:03 PM EST
Where
White County, 0.52 mi W of Reynolds
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
40.750, -86.880

Multiple trees and power lines down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048889, 1048891, 1048895, 1048896, 1048897, 1048899, 1048901, 1048902, 1048905, 1048906, 1048908, 1048892, 1048928, 1048929, 1048933, 1048935, 1048936, 1048893, 1048942, 1048943, 1048944, 1048945, 1048946, 1048947, 1048948, 1048949, 1048950, 1048951, 1048952, 1048953, 1048954, 1048955, 1048956, 1048957, 1048958, 1048941, 1048959, 1048960, 1048894, 1048977, and more.